Virginia, 2010

Hail in Virginia, April 5, 2010

April 5, 2010 · NWS RLX · 2 events in 1 county or zone

After temperatures reached into the 70s, along with dew points near 60, showers and thunderstorms formed by late afternoon near a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After temperatures reached into the 70s, along with dew points near 60, showers and thunderstorms formed by late afternoon near a warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 5, 2:17 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 5, 2:17 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT MON APR 5 2010

.SYNOPSIS...
WEAK UPPER DISTURBANCE MAY BRING A FEW SHOWERS OR STORMS TONIGHT.
DRY AND QUITE WARM TUESDAY AND WEDNESDAY. COLD FRONT PASSES WITH
SHOWERS AND POSSIBLE THUNDERSTORMS LATE WEDNESDAY NIGHT INTO
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
WEAK FRONTAL BOUNDARY NEVER REALLY SANK SOUTH OF CENTRAL OHIO.  LOW
LEVEL WSW FLOW HAS PUSHED UP TEMPS AND DEWPOINTS TODAY...YET CAP IS
JUST STARTING TO BREAK...AS EVIDENCED BY LACK OF SIGNIFICANT
ACTIVITY ON AREA RADARS.  MIDLEVEL WAVE WILL PUSH ALONG OHIO RIVER
INTO NORTHERN WEST VIRGINIA THIS EVENING THOUGH...WHICH SHOULD
PROVIDE ENOUGH SUPPORT FOR AT LEAST SCATTERED SHOWERS AND A COUPLE
THUNDERSTORMS.  KEPT POPS ON THE LOW END OF CHANCE RANGE.  EXPECT
ANY ACTIVITY TO PUSH NORTH OF CWA BY 08Z OR SO AS WAVE SLIDES OFF
AND H500 PATTERN STARTS TO AMPLIFY.  CLOUDS WILL CLEAR BEHIND AS
WELL...AND LITTLE TO NO FOG IS ANTICIPATED WITH TOP OF BOUNDARY
LAYER REMAINING WELL STIRRED.  STUCK CLOSER TO MET FOR LOW
TEMPERATURES.

TUESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER THE RIDGE...AS WELL AS
GUSTY SOUTHWEST WINDS AS THE PRESSURE GRADIENT TIGHTENS ESPECIALLY
ACROSS THE WESTERN CWA.  RUNNING MAX TEMPERATURES OFF EXPECTED H850
VALUES YIELDED NUMBERS IN THE GUIDANCE ENVELOPE...WELL INTO THE 80S
FOR MANY.  ALONG WITH THIS...HOWEVER...COMES FIRE DANGER CONCERNS.
SEE FIRE WEATHER SECTION FOR DETAILS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE IN CONTROL TUESDAY NIGHT AND WEDNESDAY. GOOD PRESSURE
GRADIENT SHOULD PREVENT DECOUPLING OF WINDS TUESDAY NIGHT...SO WENT
ABOVE MOS GUIDANCE LOWS.

MODELS VARY CONSIDERABLY ON TIMING OF THE COLD FRONT LATE WEDNESDAY
NIGHT AND THURSDAY. BASED ON SREF AND FAST FLOW...THINK THAT FASTER
IS THE WAY TO GO. THEREFORE WENT CLOSE TO THE GFS TIMING WITH
FRONTAL PASSAGE. GFS IS THE COLDEST OF THE MODELS WITH AIR BEHIND
THE FRONT...WELL COLDER THAN THE ENSEMBLES. THEREFORE WENT WARMER
BEHIND THE FRONT THAN INDICATED ON THE GFS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
STRONG COLD FRONT THAT PASSES WED NIGHT AND THURSDAY IN SHORT
TERM...WILL EASE FIRE WEATHER CONCERNS GOING TOWARDS THE WEEKEND.

MODEL DISCREPANCY EXISTS WITH MOISTURE BEHIND THE SURFACE FRONT
ASSOCIATED WITH THE UPPER TROF. 12Z GFS HAS COLDEST SOLUTION WITH
ADDITIONAL LINGERING MOISTURE HINTING AT SCATTERED LIGHT RAIN
SHOWERS LASTING THROUGH THE DAY FRI. 850 TEMPS ON THE 12Z GFS WERE
MINUS 5 TO MINUS 7. NOT READY TO GO THAT COLD. TRENDED MORE TOWARDS
HPC AND ECMWF WITH DECREASING POPS THROUGHOUT FRI. TEMPS WILL
DECREASE THUR AND FRI IN THE POST FRONTAL ENVIRONMENT DROPPING TO
NEAR FREEZING TEMPERATURES IN THE HIGH ELEVATIONS OF THE EAST. THIS
MAY PROVIDE A CHANCE OF A SNOW SHOWERS TO MIX IN WITH LIGHT RAIN
THURSDAY NIGHT INTO FRIDAY.

CONDITIONS WILL THEN IMPROVE WITH WARMING AND DRYING SET TO OCCUR
THROUGH THE WEEKEND AND CONTINUING ON MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WARMER AIR IS PUSHING INTO THE AREA ON THE HEELS OF WEST AND
SOUTHWEST WINDS.  RADAR IS CLEAR FOR NOW...BUT STILL COULD SEE
SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM OR TWO DEVELOP LATE
THIS AFTERNOON/THIS EVENING.  OVERALL THOUGH...VFR CONDITIONS
FORESEEN.  GUSTY WINDS OF UP TO 20 KNOTS WILL SLACKEN WITH TIME.
SKIES WILL CLEAR FROM SOUTH TO NORTH TONIGHT.  CANNOT TOTALLY RULE
OUT LATE FOG AT EKN BUT HOLDING OFF FOR NOW. VFR TUESDAY WITH MOSTLY
SUNNY SKIES.  WINDS WILL ONCE AGAIN KICK UP FROM THE SOUTHWEST BY
MIDDAY...WITH GUSTS UP TO 25 KNOTS POSSIBLE.

AFTER 18Z TUESDAY...
COLD FRONT WITH POSSIBLE THUNDERSTORMS EXPECTED TO PASS
THURSDAY...OTHERWISE NO ORGANIZED AREAS OF IFR.

&&

.FIRE WEATHER...
EXAMINED PARAMETERS IN CONSIDERING FIRE WEATHER WATCH FOR AT LEAST A
PORTION OF CWA TUESDAY AFTERNOON.  WITH DEWPOINTS EXPECTED TO BOTTOM
OUT IN THE MID TO UPPER 40S...AND HIGH TEMPS IN THE 80S...MINIMUM
RH VALUES END UP IN THE 20-25 PERCENT RANGE.  FUELS ARE OF COURSE
STILL QUITE DRY...WITH RAINS THIS MORNING LIKELY DOING LITTLE TO WET
THEM.  WINDS ARE THE QUESTION.  WHILE SUSTAINED WINDS MAY REACH THE
15 TO 20 MPH RANGE...NOT CONVINCED AT THIS TIME THAT THEY WILL GET
CLOSE TO CRITICAL LEVELS.  STRONGEST WINDS WILL BE SEEN IN KY/OH
DURING THE AFTERNOON.  COORDINATION WITH SURROUNDING OFFICES
SUPPORTED THE DECISION TO HOLD OFF ON A FIRE WEATHER WATCH FOR NOW.
WILL MAINTAIN MENTION IN HWO AS AT LEAST A FIRE DANGER STATEMENT
APPEARS LIKELY FOR TOMORROW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL/RPY/TAX
NEAR TERM...CL
SHORT TERM...RPY
LONG TERM...KTB/TAX
AVIATION...CL
FIRE WEATHER...CL
Hazardous weather outlook, Apr 5, 2:06 PM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON APR 5 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-061915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
306 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DRY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS TUESDAY AFTERNOON COULD
CREATE WILDFIRE POTENTIAL...ALTHOUGH VALUES WILL BE MARGINAL FOR A
CRITICAL FIRE DANGER. IF THE THREAT OF STRONGER WINDS OR LOWER
HUMIDITY VALUES INCREASES...A RED FLAG WARNING COULD BE NEEDED
FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buchanan

When
April 5, 4:37 PM EST
Where
Buchanan County, Grundy
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -82.100

Hail, Buchanan

When
April 5, 4:45 PM EST
Where
Buchanan County, Grundy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.280, -82.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220691, 220693.